Chicago Health | Homepage
What to do when your medication causes nausea

What to do when your medication causes nausea

Harvard Health Letters

You take medication hoping it will make you feel better. But sometimes it makes you feel worse. “Nausea is one of the most common side effects of medications we hear about,” says Joanne Doyle Petrongolo, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

About nausea

Nausea is a queasy feeling in your stomach — you may feel seasick, or you may feel you’re about to vomit. Medications that commonly cause nausea as a side effect include antibiotics, such as erythromycin (Erythrocin); aspirin; nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil, Motrin) or naproxen (Aleve); and some blood pressure drugs, such as the calcium-channel blocker nifedipine (Nifedical, Procardia).

Other common culprits: antidepressants, chemotherapy drugs, and medications for Parkinson’s disease.

Nausea as a side effect

Why do so many drugs have the potential to make you feel sick? In some cases, it’s the way a medication works. “For example, the pain medications Percocet and Vicodin act on the part of the brain that controls nausea and vomiting,” says Doyle Petrongolo. “NSAIDs irritate the stomach lining, which can cause nausea and vomiting.”

In other instances, nausea is linked to digestion. “The ability to absorb medications may decrease as we get older, or the medication itself may stay in the gut longer, causing irritation,” says Doyle Petrongolo.

Drug interactions may also cause nausea, especially if you’re taking several medications at a time. And sometimes the inactive ingredients in a tablet make a person feel nauseated.

What you can do

Report drug-induced nausea to your doctor if it’s interfering with your daily activities, keeping you from eating properly, or causing weight loss or dehydration.

Ask your pharmacist if you should take your medication with food. “In many cases, it helps decrease nausea if you take it with a light snack, such as crackers, toast or yogurt,” says Doyle Petrongolo. She also recommends avoiding fatty or fried foods, which take longer to digest and may increase the risk of nausea; avoiding lying down flat when resting; and taking a medication at bedtime, to “sleep off” potential nausea.

If nausea persists, your doctor may prescribe an additional drug to reduce the intensity or frequency of the nausea, or switch you to another medication.

(C) 2017. PRESIDENT AND FELLOWS OF HARVARD COLLGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.

Similar Articles

Make your diet more nutrient-dense

Make your diet more nutrient-dense

Environmental Nutrition By Matthew Kadey, M.S., R.D., Environmental Nutrition Newsletter There is only so much food you

Gluten related symptoms: Celiac disease or gluten sensitivity?

Gluten related symptoms: Celiac disease or gluten sensitivity?

The Medicine Cabinet: Ask the Harvard Experts By Howard LeWine, M.D. Q: I seem to be very

Start treatment now to prevent spring allergy symptoms

Start treatment now to prevent spring allergy symptoms

The Medicine Cabinet: Ask the Harvard Experts By Howard LeWine, M.D. Q: I have spring allergies. Every

Does your doctor’s gender matter?

Does your doctor’s gender matter?

By Robert H. Shmerling, M.D. Harvard Health Blog I've read medical research studies that surprised me. I've

10 tips to fight osteoporosis

10 tips to fight osteoporosis

Environmental Nutrition By Carrie Dennett, M.P.H., R.D.N., Environmental Nutrition Newsletter Because 70 percent of our bone destiny